Tuesday, August 22, 2006
ADHD drugs to have stronger warning
WASHINGTON -- The Food and Drug Administration on Monday announced changes to the labels for Dexedrine, an amphetamine used to treat attention-deficit hyperactivity disorder and narcolepsy, to warn of possible heart problems it may cause.
There have been reports of sudden death caused by stimulant treatment in children and adolescents with serious heart problems, the FDA said. The new warning labels will reflect that information.
Earlier this month, Dexedrine manufacturer GlaxoSmithKline advised health care professionals of changes to the drug's labeling. "Sudden deaths, strokes and myocardial infarction have been reported in adults taking stimulant drugs at usual doses for ADHD," the company warned.
The new labels also warn that pre-existing psychotic disorders, such as bipolar illness, may be exacerbated. The advisory also said that new psychiatric symptoms, such as hallucinations or delusional thinking, may emerge.